Acute Adrenal Insufficiency After a Single Dose of Etomidate


    loading  Checking for direct PDF access through Ovid

Abstract

Acute adrenocortical insufficiency is a critical care emergency characterized by hemodynamic instability, lethargy, and cardiovascular collapse. Acute adrenal insufficiency has many etiologies, from rapid withdrawal of exogenous glucocorticoids to adrenocortical destruction to poor adrenal reserve after administration of steroid synthesis inhibitors. Etomidate, a parenteral hypnotic agent, is a steroid synthesis inhibitor. Although the use of continuous etomidate infusion in the intensive care unit fell from favor secondary to reports of adrenal crisis, single-dose etomidate for induction of anesthesia is common for the hemodynamically unstable patient or in patients who may not tolerate wide variance in heart rate or blood pressure. A case is presented of acute adreno-cortical insufficiency and crisis after a standard induction dose of etomidate. Acute adrenal insufficiency should be suspected in intensive care unit patients who have undergone general anesthesia with etomidate induction and present with hypotension refractory to standard vaso-pressor administration.

    loading  Loading Related Articles